Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 57, NWS Blacksburg, VA

August 10, 2001Alleghany County, City of Covington, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 10, 2001, 5:08 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2001, 5:08 PM EDT (21:08 UTC)
Expired
Aug 10, 2001, 7:00 PM EDT
In force
112 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Alleghany County, VA, City of Covington, VA

The radar

The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
522 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 102107
FFWRNK
VAC005-560-580-102300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT FRI AUG 10 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
  CLIFTON FORGE CITY IN WEST CENTRAL VIRGINIA
  COVINGTON CITY IN WEST CENTRAL VIRGINIA

* UNTIL 700 PM EDT.

* AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 3 MILES EAST OF COVINGTON
  CITY...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS THREATENED BY HEAVY RAIN THROUGH 700 PM EDT INCLUDE
  COVINGTON CITY...
  CLIFTON FORGE CITY...

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING ALONG DUNLAP CREEK.

<<CALL TO ACTION>>EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH
FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...STREETS AND
UNDERPASSES.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

.END
$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:30 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 10, 3:30 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR ESFRNK
NATIONAL WEATHER SERVICE BLACKSBURG, VA
330 PM EDT FRI AUG 10 2001

***UPON FURTHER REVIEW/DISCUSSION HERE AT RNK...WILL WILL ISSUE AN
ESFRNK TO HIGHLIGHT THE POSSIBILITY OF RAINFALL HEAVY ENOUGH TO
CAUSE SOME FLOOD PROBLEMS HEADING INTO SUNDAY/MONDAY***

SFC FNT IS INTO SRN OH AND IND THIS AFT...BUT HAS NOT PROGRESSED
MUCH FURTHER SOUTH IN THE PAST 6 HOURS. INITIAL NRN STREAM SHORT WV
IS ALREADY LIFTING NE...AND THE FNT IS PARALLEL TO THE FLOW. OTHER
THAN A BIT OF A SWD SHIFT FROM CONVECTION ALONG IT...IT PROB WON/T
MOVE MUCH UNTIL NEXT SHORT WV MOVG THRU WY ATTM PASSES ACROSS GREAT
LAKES REGION LATE SATURDAY. SO...LOOKS LIKE THE NGM IS TOO
PROGRESSIVE WITH THE FNT...AND WILL USE THE ETA/AVN FOR THE FCST.
THE MAIN DIFF IN THE ETA & AVN IS THAT THE AVN DEVELOPS MORE AFT
CONVECTION IN THE WARM SECTOR BOTH SAT & SUN...WHICH WOULD BE IN THE
PIEDMONT SECTION OF THE CWA. I LIKE THIS SOLUTION BETTER...WITH
PLENTY OF MOISTURE AND HTG EACH DAY...AND THE POTENTIAL FOR WEAK SRN
STREAM IMPULSES MOVG NEWD- PARTICULARLY REMNANTS OF BARRY SUNDAY.

IN THE SHORT TERM...LOOKS LIKE CONVECTION WILL BE MORE DIURNAL
TONITE SO WILL WORD AS MAINLY EVENING. NRN SECTIONS MAY WARRANT A
LIKELY POP. SLOW MVMNT OF CELLS AND PWS WHICH HAVE CLIMBED TO 1.8
INCHES MEANS THERE IS SOME THREAT FOR FLASH FLOODING. ACCORDING TO
FFG...LOOKS LIKE IT WILL TAKE ARND 3 INCHES FOR PROBLEMS AND I DON/T
EXPECT ANY OF THOSE AMOUNTS TO BE VERY WIDESPREAD. SO FAR CELLS HAVE
BEEN DEVELOPING IN SHORT LINE SEGMENTS WITH NO LARGE SCALE
ORGANIZATION. WILL NOT ISSUE A WATCH...BUT WILL ADD IN LOCALLY HEAVY
DOWNPOURS POSSIBLE TONITE.

EXTENDED- THE MODELS ARE MORE PROGRESSIVE WITH THE FNT AFTER MONDAY.
EVEN THE AVN HAS TRENDED TOWARD PUSHING THE FNT INTO SE SECTIONS OF
THE CWA TUE. I PLAN TO DROP THE CHC FROM NWRN ZONES TUE...AND WILL
LEAVE WED/THU DRY. LOOKS LIKE NEXT FNT COULD BE APPCHNG THE AREA
FRI...BUT WILL LEAVE POPS OUT OF FRI- WAIT TO SEE IF ANOTHER MODEL
RUN SUPPORTS POPS.

FCSTID = 6
ROA   72  87  69  84 /  50  60  60  60
LYH   69  87  67  84 /  50  60  60  60
DAN   72  90  70  87 /  40  50  50  60
BLF   68  78  66  77 /  60  70  60  60
LWB   66  78  64  76 /  60  70  60  60
BCB   67  81  65  79 /  50  70  60  60
TNB   67  79  65  78 /  50  60  60  60

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.